Cardiff University | Prifysgol Caerdydd ORCA
Online Research @ Cardiff 
WelshClear Cookie - decide language by browser settings

Ocular complications of neurological therapy

Hadjikoutis, S., Morgan, James Edwards, Wild, J. M. and Smith, P. E. 2005. Ocular complications of neurological therapy. European Journal of Neurology 12 (7) , pp. 499-507. 10.1111/j.1468-1331.2005.01025.x

Full text not available from this repository.

Abstract

Treatments used for several neurological conditions may adversely affect the eye. Vigabatrin-related retinal toxicity leads to a visual field defect. Optic neuropathy may result from ethambutol and isoniazid, and from radiation therapy. Posterior subcapsular cataract is associated with systemic corticosteroids. Transient refractive error changes may follow treatment with acetazolamide or topiramate, and corneal deposits and keratitis with amandatine. Intraocular pressure can be elevated in susceptible individuals by anticholinergic drugs, including oxybutynin, tolterodine, benzhexol, propantheline, atropine and amitriptyline, and also by systemic corticosteroids and by topiramate. Nystagmus, diplopia and extraocular muscle palsies can occur with antiepileptic drugs, particularly phenytoin and carbamazepine. Ocular neuromyotonia can follow parasellar radiation. Congenital ocular malformations can result from in utero exposure to maternally prescribed sodium valproate, phenytoin and carbamazepine. Neurologists must be aware of potential ocular toxicity of these drugs, and appropriately monitor for potential adverse events.

Item Type: Article
Date Type: Publication
Status: Published
Schools: Medicine
Neuroscience and Mental Health Research Institute (NMHRI)
Subjects: R Medicine > R Medicine (General)
Publisher: Wiley
ISSN: 1351-5101
Last Modified: 04 Jun 2017 08:43
URI: http://orca.cf.ac.uk/id/eprint/83468

Citation Data

Cited 45 times in Google Scholar. View in Google Scholar

Cited 37 times in Scopus. View in Scopus. Powered By Scopus® Data

Cited 22 times in Web of Science. View in Web of Science.

Actions (repository staff only)

Edit Item Edit Item